Yes, Chemotherapy Can Cause Loss of Fingerprints
- There are a variety of side effects associated with chemotherapy treatment, but one that isn’t widely discussed is the possibility that patients can lose their fingerprints.
- A common side effect of capecitabine (a type of chemotherapy drug) treatment is hand-foot syndrome (HFS), and loss of fingerprints is associated with HFS in patients undergoing chemotherapy treatment.
- HFS can cause redness, swelling and blistering on the palms of the hands and soles of the feet, and it tends to appear within the first two to three months of treatment.
You can lose your fingerprints through chemotherapy. Something that many healthcare providers do not tell the cancer patients. pic.twitter.com/QWAdlOYpLD
— Naoto T Ueno, MD, PhD (@teamoncology) May 25, 2022
The loss of fingerprints from chemotherapy treatment was investigated during a 2016 study conducted in the Netherlands.
According to multiple reports, researchers at the Erasmus MC Cancer Institute in Rotterdam, Netherlands, noted that a common side effect of capecitabine (a type of chemotherapy drug) treatment is hand-foot syndrome (HFS), “which is seen in 50% to 60% of patients.”
A 2012 study confirmed that loss of fingerprints is associated with HFS in patients undergoing chemotherapy treatment. (However, it should be noted that the Netherlands study found no connection between HFS and fingerprint loss.)
Understanding Hand and Foot Syndrome
Hand and foot syndrome (also called palmar-plantar erythrodysesthesia), as previously mentioned, is a common side effect of some chemotherapy drugs.
It can cause redness, swelling and blistering on the palms of the hands and soles of the feet, and it tends to appear within the first two to three months of treatment.
“Only a handful of drugs tend to cause it,” according to MD Anderson Cancer Center, “but it’s still important to know about, so that symptoms can be addressed quickly.”
According to MD Anderson, treating hand and foot syndrome is largely based on symptom control. If there’s swelling or inflammation, topical steroid creams may be prescribed, or cancer treatment (like chemotherapy) may be postponed until symptoms improve. In some cases, the chemotherapy dosage is also adjusted to manage this side effect.
Several drugs may cause hand and foot syndrome, including:
- 5-fluorouracil (5-FU)
- capecitabine (Xeloda®)
- docetaxel (Taxotere®)
- cytarabine (Cytosar®)
- doxorubicin (Adriamycin®)
- liposomal doxorubicin (Doxil®)
Understanding Other Chemotherapy Side Effects
Chemotherapy affects everyone differently, so there’s no real definite side effects you can count on.
Below are some of the more common side effects that can affect patients during and after treatment. And while it’s important to note that we’ve come a long with the management of these side effects, they can still have a great impact on people during their cancer battle.
“One of the things that patients worry most about is nausea with chemotherapy,” Dr. Michael Ulm, gynecologic oncologist at West Cancer Center, said during a previous interview with SurvivorNet. “Everybody remembers what their parents went through or what their aunts and uncles went through probably 15 or 20 years ago.”
Even though people can still anticipate nausea, Dr. Ulm said your nausea shouldn’t be as bad as you’re imagining with today’s arsenal of effective treatments to combat the side effect with medications you can even take at home.
“I tell my patients, with modern medicine and modern antiemetics that you should never have severe nausea and you should never throw up,” Dr. Ulm said.
Hair Loss or Thinning
Many chemotherapies can cause hair loss or thinning.
Hair loss typically begins about three to four weeks after patients begin chemotherapy and continues throughout treatment. Patients can expect regrowth around four to six weeks after they complete treatment, but some patients may experience some changes to hair color and texture when it begins growing back.
The hair loss associated with chemotherapy is temporary, but this can be an incredibly distressing side effect for some. It’s important to speak with your doctor about any personal issues that may be caused by treatment side effects, including the loss or thinning of your hair.
To help patients cope with hair loss, a doctor or nurse may be able to recommend a local wig-maker or other resources that can help slow down the process.
Cardiotoxicity, or problems in the heart and vascular (circulation) system, can be a side effect of chemotherapy.
While uncommon, cardiovascular disease is the second leading cause of death among breast cancer survivors — behind only secondary malignancies — due, in part, to the damage some cancer therapies can cause to the heart.
“From chemotherapy, high doses of anthracyclines, in particular, have been the prototype of cancer therapies that lead to cardiotoxicity,” Dr. Emanuel Finet, a transplant cardiologist at Cleveland Clinic Cancer Center, previously told SurvivorNet.
Cancer patients at a high risk for heart problems can be older, younger with more aggressive chemotherapy, obese, smokers or dealing with pre-existing cardiovascular disease.
Blood-Forming Cell Damage
Chemotherapy drugs can damage all three types of blood-forming cells: red blood cells, platelets and white blood cells. This in turn can lead to various issues like anemia (low red blood cell count), thrombocytopenia (low blood platelet account) or neutropenia (low number of a type of white blood cell called neutrophil).
“One of the things that’s changed in the coronavirus days is that now we’re giving everybody this drug called Neupogen or Neulasta, and it helps boost your white (blood cell) count,” Dr. Ulm recommended as a way to help your body fight infections.
Fatigue is another possible symptom that has the potential to worsen as chemotherapy cycles add up. If chemotherapy left you with anemia, you can try treating that ease exhaustion. But rest breaks, frequent exercise and getting plenty of sleep at night can also help fight fatigue.
In an earlier interview, Dr. Zachary Reese, a medical oncologist at Intermountain Healthcare, spoke with SurvivorNet about what chemotherapy-related fatigue is like.
“What I typically tell patients is that (chemotherapy) is a bit of a roller coaster ride,” he said. “You’re going to feel tired about a week into treatment, and that’s when you’ll hit bottom. And then you’ll start to come back up again just in time to do it all over. … You’ll feel a little more tired the second time around than you did the first, and it will last a day longer.”
Nerve damage, or neuropathy, can leave you with symptoms like “pins-and-needles,” pain, burning, numbness, weakness or trouble detecting heat and cold.
These symptoms might worsen as chemotherapy treatments progress, but there are ways to combat them. Steroids, numbing patches or cream, antidepressant medicine, anti-seizure medication physical therapy, relaxation techniques, acupuncture or dosage adjustments may help with these symptoms.
And while the symptoms of nerve damage might go away once you finish treatment, there can be lasting effects that require ongoing treatments.
Contributing: Abigail Seaberg